Nevada, 2022Winter Storm and High Wind in Nevada, March 9 to 13, 2022
March 9 to 13, 2022 · NWS REV · 6 events in 2 counties and zones
A fast moving cold front brought breezy winds and a period of light snow showers through the region Wednesday night into Thursday morning. A strong, cold north to east surface wind flow followed behind the exiting frontal boundary through Thursday.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving cold front brought breezy winds and a period of light snow showers through the region Wednesday night into Thursday morning. A strong, cold north to east surface wind flow followed behind the exiting frontal boundary through Thursday.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 9, 3:23 AM PST, 3 hours 37 minutes earlier.
Area forecast discussion, Mar 9, 3:23 AM PST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Reno NV
323 AM PST Wed Mar 9 2022
.SYNOPSIS...
A fast moving cold front will bring breezy winds starting this
afternoon, with a period of light snow showers tonight into
Thursday morning. Strong, cold north to east winds are expected
Thursday. High pressure moves in Friday and over the weekend for
quiet and much warmer conditions. There is potential for a system
with mountain snow and valley rain early next week.
&&
.SHORT TERM...
...VERY WINDY IN EXTREME SOUTHERN MONO COUNTY THURSDAY...
A system over southern British Columbia will drop into extreme
eastern California and Nevada late tonight into Thursday in an
"inside slider" fashion. This will push a sharp cold front through
the region. While the business end of the slider will more strongly
affect central and eastern Nevada, low to moderate impacts from
wind and lower-end impacts from light snow remain on the table
for western Nevada and portions of the eastern Sierra.
* SNOW: Most guidance continues to produce a narrow band of snow
along the western periphery of the incoming front late Wednesday
evening into pre-dawn Thursday morning. Most of this is south of
Hwy 50 and west of Hwy 95 in western Nevada into the eastern
Sierra, where the front gets some upslope help.
* Many areas including farther north near Reno and Fallon could
see a few snow showers with a medium shot at a dusting of snow;
however, with the front jamming south in a hurry, when you raise
the threshold to 1" the best probabilities (40-70%) are focused
well south of Hwy 50 in southern Alpine County, the northern
half of Mono County, and across Mineral and southern Lyon
counties, with a 20-40% chance of 2". With temperatures
plummeting well below freezing, even just a light snowfall will
yield hazardous driving conditions Wednesday night and Thursday
morning.
* WIND: Still looks somewhat breezy this afternoon ahead of the
front but nothing too eyebrow-raising. Widespread gusts on the
order of 30-40 MPH could result in travel impacts for wind prone
roads and some choppy water on area lakes especially Pyramid
which tends to funnel those W/NW winds. Breezes will stay up
Wednesday night as the front rolls through, switching to more of
a N/NE direction through Thursday.
N/NE winds tend to favor our eastern Sierra valleys such as
around Benton and Bishop for stronger winds as colder, denser
post-frontal air spills downhill into the Owens Valley. The NBM
is showing a 50-70% chance for gusts over 55 mph Thursday.
Meanwhile, the Sierra crest will really start to howl Thursday
as winds turn more NE on the backside of the upper trough with
500 mb winds up to around 70 knots. Seeing gusts near 100 MPH
with wind chills -10 to -25F for exposed ridges along the crest
is likely Thursday. Wind chills of -20 can bring frostbite in
30 minutes. Rough water on Lake Tahoe is also likely Thursday as
easterly winds get cranking. A lake wind advisory has been
issued there. For Pyramid Lake, rough lake waters are also
expected; however, the strong wind period is expected mainly
Wednesday night when the lake is closed to boaters.
-Snyder/Chris
.LONG TERM...Friday into Next Week...
High pressure ridge strengthens over the West with a warming and
drying trend on tap. Temperatures will be quite mild with lower
valleys in the mid to upper 50s and Sierra valleys hitting the upper
40s to mid 50s.
For the weekend, the weather pattern is attempting to make a shift.
Ensemble clusters show the ridge flattening which will crack open
the 'storm door' to the West Coast. A weak system will push through
the Pacific NW on Saturday afternoon allowing for southwest to west
winds to kick up across the Sierra and western Nevada, particularly
along and north of Highway 50. Precipitation chances (15-30%) with
this system will edge into far northern CA and NV for late Saturday
into Sunday, with the best chances from Tahoe northward. Winds will
be the larger 'feature' with this system, with gusts 30-40 mph in
the lower valleys. The ECMWF and GFS ensembles show potential for
another round of precipitation on Tuesday as well. The system for
Tuesday appears wetter in nature with the potential for low elevation
rain and high elevation snow.
The next potential for some 'fun' weather will be early next week.
Ensemble cluster analysis has been consistent with the ridge
flattening and more progressive flow into the West, but it may not
be flat enough to pull in the Pacific moisture queuing up. The
variability in the EC/GFS ensemble members make it difficult to say
exactly what early next week will look like but we can glean some
potential weather. IVT probs for the EC/GFS are both targeting a
short period of time where Pacific moisture may intersect the Sierra
and western Nevada next week which would result in a period of
gusty winds and precipitation. There is a scenario where the bulk of
that subtropical moisture stays north of the region and we don't get
much at all.
Beyond early next week, the 8-10 day ensemble clusters and 8-14 day
CPC outlooks tell the forecast story pretty well. There is some
increased potential for periods of precipitation but the better
chances remain across the Pacific Northwest for now. A blocking
ridge in the Gulf of AK appears to remain a fixture leaving us
with not many options for appreciable moisture incoming from the
Pacific.
-Edan
&&
.AVIATION...
* A fast-moving trough will drop through Nevada today into Thursday
with increasing northwest-north winds and chances for showers over
Sierra and western NV terminals.
* WINDS: North to northwest wind gusts (15-25 kts) today will
transition to northeast-east late tonight into Thursday morning.
By Thursday morning, strong Sierra crest east winds will result in
turbulence and LLWS concerns along the Sierra crest and westward
for Thursday.
* Strongest north wind gust potential is targeting the eastern
Sierra from near KMMH and southward, where wind gusts will likely
exceed 35 kts for several hours this afternoon and evening.
Blended model guidance suggest a 25% chance of wind gusts >48
kts.
* SNOW: Snow (trace or more) chances will range 15-25% for western
NV terminals and 30-40% for Sierra and Mono County terminals.
Accumulations will likely be hard to come by due to the fast
nature of the front and the warm-ish temps of late. KBDG and KHTH
may be the 'winners' on the snow accumulations, but even so it
will likely be a quick-hitting 2 inches.
-Edan
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 4 AM to 4 PM PST Thursday for Lake Tahoe
in NVZ002.
CA...Lake Wind Advisory from 4 AM to 4 PM PST Thursday for Lake Tahoe
in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Mar 9, 2:55 AM PST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service RENO NV
255 AM PST Wed Mar 9 2022
CAZ070>073-NVZ001>005-100000-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
255 AM PST Wed Mar 9 2022
...GUSTY WINDS AND LIGHT SNOW WEDNESDAY EVENING INTO THURSDAY...
* CHANGES: Mention of strong winds in the Chalfant/Owens Valley
An inside slider-type system will bring snow showers, gusty
northerly winds, and a brief period of colder temperatures late
Wednesday through Thursday.
* Although snowfall totals are expected to be on the lighter side,
these types of systems are notorious for relatively low
predictability - especially when it comes to snow amounts.
Western Nevada and the Sierra will have a chance of receiving
accumulating snowfall by Wednesday evening, spreading south
along the eastern Sierra into Thursday. Motorists should be
prepared for possible winter driving conditions, particularly
during the Thursday morning commute.
* Gusty winds will begin Wednesday afternoon. Northerly wind gusts
between 30 and 40 mph will be possible for valleys (exception
below), with gusts over exposed ridges along the Sierra crest
increasing to up to 100 mph. Hazardous boating conditions,
aviation and ski impacts, and elevated concern for high-profile
vehicles are possible across the region.
* CHALFANT/NORTHERN OWENS VALLEY: North winds of 20-35 mph with
gusts to 50 mph are expected Thursday, with gusts as high as 60
mph possible.
* Breezy winds on Thursday combined with afternoon highs in the
30s to lower 40s in valleys will result in a chilly day. Wind
chills in the high Sierra are likely to be between 0 and -25
degrees with frostbite a concern.
http://weather.gov/reno
Winter Storm, Greater Reno/Carson City/Minden Area
- When
- March 9, 7:00 AM PST to March 10, 7:00 AM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
A trained spotter and the public reported 24 hr snow totals of 2.0, at 3.0 mi WSW of Gardnerville Ranch in Douglas County, and MT. Rose Ski Base in Washoe County respectively.
High Wind, Greater Reno/Carson City/Minden Area
- When
- March 12, 9:00 PM PST to 10:00 PM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Mesonet station (XWSH) Washoe Lake 2.0 SSW of New Washoe City in Washoe County reported a wind gust of 76 mph.
High Wind, Greater Reno/Carson City/Minden Area
- When
- March 13, 3:00 AM PST to 4:00 AM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Mesonet station (NV021) located 2.0 mi S of Minden in Douglas County reported a wind gust of 81 mph.
High Wind, Mineral/Southern Lyon
- When
- March 13, 7:00 AM PST to 8:00 AM PST
- Where
- Mineral/Southern Lyon forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.780, -118.812 (the zone’s center; the record gives no point)
Mesonet station (AV921) located 3.0 mi NW of Smith Valley in Lyon County reported a wind gust of 58 mph.
High Wind, Greater Reno/Carson City/Minden Area
- When
- March 13, 7:00 AM PST to 8:00 AM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Measured
- 101 kt (116 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Mesonet station (SLIDE) 0.9 mi ESE of Mount Rose Summit (DRI) in Washoe County reported a wind gust of 116 mph.
High Wind, Greater Reno/Carson City/Minden Area
- When
- March 13, 7:00 AM PST to 8:00 AM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Mesonet station (NV013) located in Northwest Reno in Washoe County reported a wind gust of 71 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, March 9, 20221 death · 1 event
- Tornadoes and Damaging Winds in Florida, March 9, 2022$279,000 · EF1 · 6 events
- Tornadoes in Alabama, March 9, 2022EF1 · 2 events
- Tornado in Alabama, March 9, 2022EF1 · 1 event
- Winter Weather in New York, March 9, 202224 events
- Winter Storm and Heavy Snow in Kansas, March 9 to 10, 202217 events
- Heavy Snow in Kansas, March 9 to 10, 202213 events
- Winter Weather in Pennsylvania, March 9, 20229 events
- Winter Weather in Nebraska, March 9 to 10, 20229 events
- Heavy Snow and Winter Weather in Pennsylvania, March 9, 20227 events
- Heavy Snow in New York, March 9, 20227 events
- Winter Storm in Kansas, March 9 to 10, 20226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010612, 1010638, 1010629, 1010630, 1010636, 1010639.